Alert archive / Virginia / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 129, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 1998, 10:26 PM EDT for Montgomery County, Virginia. It was in force for 34 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 24, 1998, 10:26 PM EDT (02:26 UTC)
- Expired
- May 24, 1998, 11:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Montgomery County, VA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 10:40 PM EDT | Hail 0.75 | Blacksburg, VA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 2.4 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1309 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 229 m²/s²
- 0-3 km storm-relative helicity
- 289 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 8.9
The text
As transmitted, in the capitals the NWS used until 2016.
438 WUUS01 KRNK 250227 RRA SVRRNK VAC121-250300- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 1026 PM EDT SUN MAY 24 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTGOMERY COUNTY IN SOUTHWESTERN VIRGINIA. * UNTIL 1100 PM EDT. * AT 1026 PM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES NORTH NORTHWEST OF BLACKSBURG MOVING EAST SOUTHEAST AT 30 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... BLACKSBURG AROUND 1035 PM EDT.. MC DONALDS MILL AROUND 1045 PM EDT.. ELLISTON AROUND 1055 PM EDT.. SHAWSVILLE AROUND 1055 PM EDT.. << CALL TO ACTION >> THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. MOVE INSIDE A STURDY BUILDING IMMEDIATELY. .END/SPN/MG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:10 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 24, 9:10 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 910 PM EDT SUN MAY 24 1998 HAVE HAD VERY LITTLE TIME TO LOOK AT THE MODELS THIS EVENING.. I AGREE WITH THE CURRENT THINKING THAT AFTER TONITE/S CONVECTION THERE IS ONLY A VERY LOW CHC OF RW/TSTMS UNTIL MON NITE. HOPEFULLY WE/LL SQUEEZE OUT ONE NICE DAY FOR THE MEMORIAL WEEKEND. AS FOR TONITE... I/D LIKE TO SEE AT LEAST LOW CHC POPS FOR THE REST OF MY FA OUTSIDE THE WATCHES. THE LEAST CHC WOULD BE MY NC ZONES...BUT I/D STILL MENTION- EVEN JUST 20 PCT. DEWPOINTS HV SOARED INTO THE 60S..SO LOWS TONITE SHUD GO NO LOWER THAN U 50S WHERE THERE IS PCP. JJ
In the hours before
Special weather statement, May 24, 8:12 PM EDT, 2 hours 14 minutes before
WVZ043-045-250510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 812 PM EDT SUN MAY 24 1998 ...TORNADO WATCH FOR PART OF SOUTHEAST WEST VIRGINIA UNTIL 100 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH WHICH INCLUDES SUMMERS AND GREENBRIER COUNTIES IN SOUTHEAST WEST VIRGINIA. THIS WATCH IS IN EFFECT UNTIL 100 AM. SCATTERED STRONG THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA THE REST OF THE EVENING. REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA. JJ
Special weather statement, May 24, 8:35 PM EDT, 1 hour 51 minutes before
VAZ011-013-014-018>020-022>024-034-035-045>047-WVZ042-044-250625- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 835 PM EDT SUN MAY 24 1998 ...SEVERE THUNDERSTORM WATCH FOR MUCH OF WEST CENTRAL VIRGINIA UNTIL 200 AM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH WHICH INCLUDES PULASKI...GILES...MONTGOMERY... ROANOKE... CRAIG... ALLEGHANY...BATH...BOTETOURT...ROCKBRIDGE...AMHERST...BEDFORD... CAMPBELL...APPOMATTOX AND BUCKINGHAM COUNTIES IN THE BLACKSBURG WEATHER OFFICES AREA OF RESPONSIBILITY. THIS WATCH IS IN EFFECT UNTIL 200 AM. SCATTERED STRONG THUNDERSTORMS ARE MOVING INTO THE ALLEGHANY HIGHLANDS OF VIRGINIA AND SOUTHEASTERN WEST VIRGINIA. THESE STORMS ARE EXPECTED TO CONTINUE TO TRACK TO THE EAST INTO THE REST OF THE WATCH AREA THROUGH THE EVENING HOURS. A FEW OF THESE STORMS WILL LIKELY HAVE SOME LARGE HAIL AND DAMAGING WINDS. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. JJ
Local storm report, May 24, 9:05 PM EDT, 1 hour 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
905 PM EDT SUN MAY 24 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
750 PM 9 NW COVINGTON VA 0.88 INCH HAIL
05/24/98 ALLEGHANY NICKEL SIZED HAIL
REPORTED BY WEATHER
SPOTTER
CACCIAPAGLIALocal storm report, May 24, 9:05 PM EDT, 1 hour 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
905 PM EDT SUN MAY 24 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
750 PM 9 NW COVINGTON VA 0.88 INCH HAIL
05/24/98 ALLEGHANY NICKEL SIZED HAIL
REPORTED BY WEATHER
SPOTTER
CACCIAPAGLIAThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 8:22 PM EDT | Severe Thunderstorm Warning | RNK | Alleghany, Botetourt | 33 min |
| May 24, 9:28 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 47 min |
| May 24, 10:01 PM EDT | Severe Thunderstorm Warning | RNK | Giles | 49 min |
| May 24, 10:36 PM EDT | Severe Thunderstorm Warning | RNK | Smyth | 34 min |
| May 24, 11:01 PM EDT | Severe Thunderstorm Warning | RNK | Montgomery, Roanoke, City of Roanoke, City of Salem | 49 min |
| May 24, 11:01 PM EDT | Severe Thunderstorm Warning | RNK | City of Radford | 49 min |
| May 24, 11:18 PM EDT | Severe Thunderstorm Warning | RNK | Grayson | 32 min |
| May 25, 5:08 PM EDT | Severe Thunderstorm Warning | RNK | Halifax | 32 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.